Skip to content
My WebMD Sign In, Sign Up
Glucose is over 400 .......HELP NOW!!!!
avatar
Butterfly2957 posted:
Ok I just came back from lunch and I was feeling a little lite headed so I checked my glucose and it was 356, I adminstered 20units of Novolog, checked 20 minutes later and it was 414,, checked about 15 minutes later and now its around 367. What should I do? Do I take more Novolog or go to the ER????
Reply
FirstPrevious12NextLast
 
avatar
Anon_527 responded:
The wisest action would be to call your doctor.
 
avatar
Butterfly2957 replied to Anon_527's response:
Thanks!
 
avatar
Denial741974 responded:
I'm not really sure what to do, my education is drink a lot of water.
no denial anymore in my health, it's a learning experience
 
avatar
Anon_527 replied to Denial741974's response:
Unfortunately, your education is wrong. A reading over 300 is very serious and required a call to the doctor and or a trip to the emergency room.
 
avatar
auriga1 responded:
367 would warrant a call to your doctor. Not so much the ER. Doctors vary on their opinion on this, but mine sent me when my BS wouldn't come down from 435 two hours after a meal. Kind of figured it was higher than that right after I ate.

Are you sure your Novolog is not older than 28 days? That's what prompted my visit to the ER because my Lantus was 29 days old. It just wasn't working, so it was tossed. Double check on your dates. Very tempting to stretch that insulin a day or two longer when you still have it, but if it's not working...

Just a thought.

Novolog is a rapid-acting insulin taken with meals. Usually. I don't know what your regimen is. I take Humalog with meals and Lantus as a basal to help keep my BS steady throughout the day. When I eat carbs, my BS shoots up, hence the Humalog.

Hope things are better for you now.
 
avatar
Anon_74671 replied to auriga1's response:
with the extreme heat in much of North America, if you are keeping your insulin out of the fridge and you don't have air conditioning, your insulin will go wonky from being too hot. its worth opening a new vial and taking a bit more (according to your correction factor)
 
avatar
Butterfly2957 replied to Anon_74671's response:
Thank so much that's exactly what is was. It's pretty hot here in Florida!!!
 
avatar
Haylen_WebMD_Staff replied to Butterfly2957's response:
Glad you're OK butterfly - Thank you for coming back and letting us know - good information!

Haylen
 
avatar
matt_1981 responded:
Well the ultimate answer to this will probably require me asking you more questions.
1. Are you a type 2 diabetic?
2. Do you also take a long acting insulin? If so which one and what dosage?
3. Do you take any oral meds for your diabetes and if so what are they?

Most likely you are not responding to your insulin because you have severe insulin resistance. When this happens you can pump in as much insullin as you want but your body won't utilize it because of the insulin receptors throughout your body not recognizing or using the insulin you are giving yourself. The best and really the only true insulin sensitizer being used on the market is Actos. However, recently it has been the subject of a lot of debate due to the risk of bladder cancer and also because it promotes weight gain. The interesting about this drug is that their labs will indiciate that they are healthier while taking it even though they will likely gain 20-30 pounds. Versus just consulting with your PCP you should probably find an Endocrinologist. Most PCP's follow certain guidelines but unfortunately don't pay very close attention to diabetes meds specific mechanism of action and take into consideration how your body responds. For some reason they seem to skip that part in Med. school... I am speaking from extensive experience with a lot of different doctors. If you answer the questions I posed I may be able to provide a better answer for you in more detail.

Matt
 
avatar
turncha responded:
i'm wondering what you ate for lunch! did you inject novolog before you ate lunch? as far as wondering if your injection
was working, i think that not enough time was given before you tested. also 20 units was probably not enough. maybe 22 or 23
units.....good luck!!!!
 
avatar
lynx45 responded:
hi all i have litteraly just sighned up to this site as i find it more interesting than my local diab uk,ive got t2 brittle diabeties and other probs and i often find that my insulin wont work as it should and have fount that haveing a tepid shower after i have a bad reading it will bring my levels down . never know it might be of help .take care all .martin in sunny uk ,did i realy say sunny??
 
avatar
NotWorldly responded:
Insulin resistance can be helped with certain dietary supplements. Research this.
 
avatar
matt_1981 replied to NotWorldly's response:
The impact from dietary supplements is usually minimal at best. Supplements such as chromium and cinnamon have shown some evidence of having a positive effect on diabetes but no solid research with controlled trials have been done. You have to be careful with all supplements and vitamins as they can be contraindicated with many meds and cause more harm than good. A good multivitamin (such as Centrum) already contains additional supplements in safe amounts. ALSO FOR EVERYONE WHO HAS BEEN SEEING THE NEW VITAMIN D FAD TAKE OFF - DON'T BUY INTO IT. TOO MUCH VITAMIN D WILL MAKE YOU SICK. ALSO A LOW VITAMIN D25 LEVEL DOES NOT WARRANT ADDITIONAL SUPPLEMENTATION UNLESS YOU ALSO HAVE LOW CALCIUM. THIS IS ALSO REGARDLESS OF AGE. EVEN THOSE WITH OSTEOPENIA OR OSTEOPOROSIS WILL NOT BENEFIT FROM VITAMIN D AND CALCIUM SUPPLEMENTS. YOUR BODY WILL NOT ALLOW YOU TO ABSORB EXCESS CALCIUM AND CALCIUM IS STRICTLY REGULATED BY OUR PARATHYROID GLANDS. MOST OF YOU HAVE PROBABLY NEVER HEARD OF THESE. WE ALL HAVE 4 OF THEM AND THEIR ONLY JOB IS TO REGULATE THE AMOUNT OF CALCIUM IN OUR BLOOD. GENERALLY FOR PEOPLE 30 AND ABOVE THIS NUMBER SHOULD ALMOST ALWAYS BE IN THE 9'S. OUR BODIES ACTUALLY LOWER OUR VITAMIN D LEVEL THROUGH OUR SMALL INTESTINE TO PREVENT US FROM ABSORBING TOO MUCH CALCIUM IF WE ARE TRYING TO INJEST TOO MUCH IN THE FIRST PLACE. VITAMIN D ONLY DOES 1 THING IN OUR BODIES AND THAT IS HELP US ABSORB CALCIUM. THAT IS THE ONLY SCIENTIFICALLY PROVEN FUNCTION THAT VITAMIN D HAS. HOWEVER CALCIUM IS NOT JUST FOR STRONG TEETH AND BONES. CALCIUM PLAYS A VITAL ROLE IN OUR NERVOUS SYSTEM AS WELL. MAY HAVE GOTTEN SLIGHTLY OFF TOPIC THERE BUT IS STILL GOOD INFO FOR ALL TO KNOW.
 
avatar
silkstocking47 replied to matt_1981's response:
ALWAYS check for ketones if your BG is >240 mg/dl for any length of time. If you are spilling moderate or large ketones you may need as much as 100% more insulin for your correction factor since you will be very insulin resistant at that point. Best advice with large ketones is call your health care professional.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Ideal Blood Sugar
If you have been diagnosed with diabetes-you should talk to your doctor about target blood sugar goals. Here is a general range suggested ... More
Was this Helpful?
119 of 170 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.